Dose-Related Shortening of Ventricular Tachycardia Cycle Length After Administration of the K-ATP Channel Opener Bimakalim in a 4-Day-Old Chronic Infarct Anesthetized Pig Model
Potassium channel openers are known to act on potassium ATP-dependent channels in cardiac tissue. Such agents may exacerbate acceleration of acute ischemia-induced ventricular repolarization and aggravate arrhythmias. To test whether activation of K-ATP channels during the healing period of myocardial infarction (MI) can still influence the electrophysiologic properties and the type of inducible arrhythmias, we investigated the effects of bimakalim (BIM) on sustained ventricular tachycardia (VT) 4 days after ligation of the left anterior descending (LAD) coronary artery in pigs. Programmed stimulation was performed to elicit VT prior to and after intravenous (IV) BIM. Combination monophasic action potential (MAP)/PACING catheters were used to enable simultaneous ventricular MAP recording and pacing. Ventricular effective refractory period (ERP) and MAP duration determined at 50% and 90% repolarization were measured prior to and after BIM. After completion of baseline measurements, BIM was consecutively given at 0.5, 1, and 3 mu g/kg bolus followed by 0.025, 0.05, and 0.1 mu g/kg per minute maintenance infusion, respectively. From a total of 23 pigs subjected to LAD ligation, 4 animals succumbed to infarction and the remaining 19 animals were studied by programmed stimulation. Only animals that exhibited reproducible and hemodynamically stable monomorphic VTs during control stimulation were selected for evaluation (n = 14). After the first, second, and third dose of BIM, the mean NIT rate was increased by 6%, 14% (P < .01), and 47% (P < .001) compared to control values, respectively. Ventricular ERP and repolarization were significantly shortened only by the second and third dose of BIM. Of 14 pigs receiving the highest BIM dosage, 3 revealed polymorphic VTs degenerating into ventricular fibrillation (VF). Our data suggest that high BIM doses may lead to faster and more aggressive pacing-induced reentrant VTs after subacute MI. This is consistent with the drug-induced acceleration of ventricular repolarization with shortening of MAP duration and refractoriness.